Georgia, 2006

Lightning Strike in Georgia, August 28, 2006

August 28, 2006 · NWS FFC · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 28, 2:05 PM EST, 2 hours earlier.

Area forecast discussion, Aug 28, 2:05 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT MON AUG 28 2006

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)

CUTOFF LOW SHOWING UP IN THE LOWER LEVELS ON THE 12Z UA ANALYSES OVER
PLAINS STATES WILL SLOWLY PROPAGATE EASTWARD. MEANWHILE...UPPER
HIGH OVER THE SOUTHEAST WILL BE SQUISHED BETWEEN THE
AFOREMENTIONED LOW AND ERNESTO AS HE MOVES TO THE NORTH. COLD
FRONT ATTENDANT WITH THE UPPER LOW IS WORKING ITS WAY ACROSS THE
MISSISSIPPI VALLEY AND WILL BE WORKING ITS WAY ACROSS THE STATE
THROUGH THE MIDDLE OF THE WEEK.

THE NAM AND GFS SEEM TO BE IN DECENT AGREEMENT AS FAR AS THE
STRENGTH AND PLACEMENT OF THE UPPER LOW...BUT THE NAM TAKES
ERNESTO FURTHER EAST WHILE THE GFS BRINGS IT UP ALONG THE FLORIDA
PENINSULA. THE RESULTANT INTERACTION REMAINS TO BE SEEN...BUT THE
SHORT TERM SENSIBLE IMPACTS ON BOTH MODELS ARE SIMILAR. THE FRONT
WILL APPROACH NORTHWEST GEORGIA THIS EVENING AND DUE TO ERNESTOS
INFLUENCE...SHOULD STALL ACROSS THE MIDDLE OF THE STATE BY MID-
WEEK. POPS INCREASE OVERNIGHT TONIGHT UP TO SOLID CHANCE JUST
ABOUT AREA-WIDE ON TUESDAY. BY TUESDAY AFTERNOON WE HAVE A
SIGNIFICANT AMOUNT OF 850 CONVERGENCE AND A WARM THETA-E TONGUE
SPREADING UP THE EASTERN SEABOARD JUST AHEAD OF THE FRONT. GFS IS
SHOWING MODERATE INSTABILITY TUESDAY AFTERNOON...BUT BEST SHEAR IS
FURTHER NORTH IN THE CAROLINAS AND VIRGINIA. NEVERTHELESS...ITS A
HEALTHY FRONT AND CONVECTION WILL HAVE TO BE MONITORED FOR BETTER
ORGANIZATION THAN THE PULSE STORMS WEVE BEEN SEEING LATELY.

CHANCE POPS REMAIN THROUGH THE SHORT TERM AS THE FRONT HANGS
AROUND THE AREA. TEMPERATURES WILL BE DEPENDENT UPON CLOUD COVER
AND RAIN...AND FOR NOW HAVE SHOWN A SLIGHT COOLING TREND THROUGH
THE SHORT TERM FOR HIGHS. LOWS REMAIN IN THE 70S EXCEPT FOR IN
NORTHWEST GEORGIA TOWARD THE END OF THE SHORT TERM WHERE THE FRONT
IS EXPECTED TO HAVE MOVED THROUGH.

.LONG TERM...(THURSDAY THROUGH MONDAY)

OF COURSE THIS FORECAST DEPENDS SOMEWHAT ON ERNESTO. FOR NOW...THE
GFS IS SIMILAR ENOUGH TO THE OFFICIAL NHC FORECAST THAT OF ALL THE
GLOBAL MODELS...IT SEEMS THE BEST TO USE. IT IS WELL KNOWN THAT
THE INTERACTION OF TCS WITH FRONTS CAN LEAD TO VERY HEAVY
RAINFALL AND IN ADDITION...STRONG CANADIAN HIGH PRESSURE IS
PROGGED TO RIDGE DOWN THE EAST COAST. DEPENDING ON THE EXACT TRACK
OF ERNESTO...PARTS OF THE MID-ATLANTIC COULD SEE VERY HEAVY
RAINFALL. IT SEEMS THAT THE FARTHEST WEST THIS MIGHT EXTEND INTO
OUR AREA IS PARTS OF EASTERN GEORGIA THURSDAY INTO FRIDAY...BUT
THIS REMAINS TO BE SEEN. HIGH CHANCE POPS REMAIN IN THE FORECAST
DURING THIS PERIOD AND THE SITUATION WILL HAVE TO BE CLOSELY
MONITORED. IF ERNESTO MOVES FURTHER EAST...THE LATTER PART OF THIS
WEEK COULD BE BEAUTIFUL DUE TO THE SUBSIDENCE AROUND THE SYSTEM.
THE LATEST RUNS WANT TO ALLOW ERNESTO TO STALL OFF THE NC/VA COAST
EARLY NEXT WEEK AS ANOTHER UPPER LOW MOVES INTO THE UPPER
MISSISSIPPI VALLEY. AS SUCH...SLIGHT CHANCE POPS REMAIN THROUGH
THE EXTENDED.

TEMPERATURES WILL BE QUITE DIFFICULT THROUGH ALL THIS. FOR
NOW...HIGHS IN THE 80S TO AT MOST LOWER 90S DEPENDING ON AMOUNT OF
SUNSHINE. LOWS IN THE 60S TO LOWER 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  90  72  87 /  20  40  40  40
ATHENS          73  93  71  88 /  20  40  50  50
GAINESVILLE     73  90  71  86 /  20  60  50  50
ROME            73  91  69  91 /  30  60  40  40
COLUMBUS        76  93  74  92 /  20  40  40  40
MACON           72  93  72  91 /  20  30  40  40
PEACHTREE CITY  71  90  70  86 /  20  40  40  40
CARTERSVILLE    72  90  69  87 /  30  50  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Aug 28, 1:00 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
200 PM EDT MON AUG 28 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
200 PM EDT MON AUG 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY OVER NORTHWEST GEORGIA.

.SYNOPSIS...
A COLD FRONT LOCATED FROM THE OH VALLEY TO SOUTHERN ILLINOIS INTO
THE LOWER MISSISSIPPI VALLEY WILL MOVE SLOWLY EAST THROUGH TONIGHT.
SOUTHWEST FLOW ALOFT WILL GRADUALLY INCREASE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE CLOUD-TO-GROUND LIGHTNING AND BRIEF
HEAVY RAIN.

.DISCUSSION...
LIFTED INDEX VALUES WILL RANGE FROM -1 TO -3 ACROSS NORTHWEST
GEORGIA WITH CAPE VALUES AROUND 1500. DRY AIR ALOFT AND LACK OF
STRONG VERTICAL WIND SHEAR WILL LIMIT THE DEVELOPMENT OF
THUNDERSTORMS. THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY AS WELL.
ERNESTO IS EXPECTED TO MOVE ALONG THE EAST COAST OF THE U.S. LATER
THIS WEEK AND REMAIN TO THE EAST OF GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 28, 2:08 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT MON AUG 28 2006

GAZ004-005-282000-
308 PM EDT MON AUG 28 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN NORTHERN WHITFIELD AND NORTHERN MURRAY COUNTIES UNTIL 400 PM
EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS FROM JUST NORTH OF COHUTTA TO
DAWNVILLE...MOVING NORTHEAST AT 25 MPH.

RUNOFF FROM THESE STORMS MAY RESULT IN MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES ACROSS WHITFIELD AND MURRAY COUNTIES...INCLUDING THE
CITIES OF DAWNVILLE...SUMAC...GREGORY...TENNGA...COHUTTA...AND
CISCO. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THESE THUNDERSTORMS. STAY
INDOORS AND REMAIN AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORMS
HAVE PASSED.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19
Special weather statement, Aug 28, 3:53 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT MON AUG 28 2006

GAZ021-032-282145-
453 PM EDT MON AUG 28 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND FREQUENT LIGHTNING
IN NORTHERN COBB AND SOUTHERN CHEROKEE COUNTIES UNTIL 545 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL AREA OF STRONG THUNDERSTORMS BETWEEN WOODSTOCK AND KENNESAW...
MOVING EAST AT 10 MPH.  FREQUENT LIGHTNING AND VERY HEAVY RAIN CAN
BE EXPECTED FROM THIS ACTIVITY AS IT TRACKS VERY NEAR THE
COBB...CHEROKEE COUNTY LINE.

RUNOFF FROM THESE STORMS MAY CAUSE BRIEF FLOODING OF
STREETS...HIGHWAYS...AND UNDERPASSES ACROSS NORTH COBB AND SOUTHERN
CHEROKEE COUNTIES...INCLUDING THE CITIES OF WOODSTOCK...LEBANON...
HOLLY SPRINGS...BUFFINGTON AND FREE HOME. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE
SUBJECT TO MINOR FLOODING.

FREQUENT LIGHTNING IS OCCURRING WITH THIS ACTIVITY. STAY INDOORS AND
AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Atlanta radar (KFFC), 98 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cherokee

When
August 28, 4:05 PM EST to 4:14 PM EST
Where
Cherokee County, Woodstock
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee Tribune reported that two homes in the Woodstock area were struck by lightning. Lightning struck a home on Chatley Way in the Wellington Manor subdivision causing a fire in the electrical panel. Another home was struck on Overhill Drive in the Deer Run subdivision. This home suffered minor damage from the resulting fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531704.